Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Raleigh, NC

June 28, 2005Edgecombe County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 28, 2005, 3:02 PM EDT for Edgecombe County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 3:02 PM EDT (19:02 UTC)
Expired
Jun 28, 2005, 4:30 PM EDT
In force
88 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 281903
FFWRAH
NCC065-282030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHEASTERN EDGECOMBE   
COUNTY DRIFTING SLOWLY NORTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CONETOE...
  FOUNTAIN FORK...PINETOPS...PRINCEVILLE...SPEED AND TARBORO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP VEHICLES OFF THE ROAD. DONT DROWN...TURN AROUND.

LAT...LON 3569 7767 3583 7738 3590 7735 3600 7739
      3593 7768

$$

28
2 follow-up statements
000 
WGUS72 KRAH 281916
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT TUE JUN 28 2005

NCC065-282030-
EDGECOMBE NC-
310 PM EDT TUE JUN 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM EDT FOR SOUTHEASTERN
EDGECOMBE COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND THE POTENTIAL FOR 
FLASH FLOODING OVER THE WARNED AREA.

RADAR INDICATES 1 TO 3 INCHES OF RAIN MAY HAVE FALLEN OVER PORTIONS 
OF SOUTHEAST EDGECOMBE COUNTY AND ADDITIONAL THUNDERSTORMS WITH 
RAINFALL RATES OF 2 TO 3 INCHES AN HOUR ARE MOVING ACROSS THE SAME 
AREA FROM THE SOUTH.

TOWN CREEK AND OTTER CREEK EAST OF PINETOPS ARE ESPECIALLY 
VULNERABLE TO FLOODING FROM THESE HEAVY RAINS.

COMMUNITIES IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOUNTAIN 
FORK...PRINCEVILLE...PINETOPS...CONETOE...SPEED AND TARBORO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3569 7767 3583 7738 3590 7735 3600 7739
      3593 7768

$$

RFG
000 
WGUS72 KRAH 282004
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT TUE JUN 28 2005

NCC065-282009-
EDGECOMBE NC-
359 PM EDT TUE JUN 28 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN EDGECOMBE COUNTY IS
CANCELLED...

SHOWERS AND THUNDERSTORMS HAVE WEAKENED CONSIDERABLY OVER EDGECOMBE 
COUNTY SINCE 330 PM THIS AFTERNOON AND HAVE ALLOWED RUNOFF TO SLOW 
AND REDUCE THE CHANCE OF FLOODING ON AREA CREEKS AND STREAMS.  RAIN 
WILL CONTINUE...HOWEVER...AND WATER ON HIGHWAYS MAY STILL CAUSE 
HAZARDOUS DRIVING CONDITIONS.  CAUTION IS ADVISED DURING THE EVENING 
COMMUTE AND TRAFFIC DELAYS CAN BE EXPECTED.

LAT...LON 3569 7767 3583 7738 3590 7735 3600 7739
      3593 7768

$$

RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:00 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
DEEP FEED OF TROPICAL MOISTURE WILL CONTINUE TO SPREAD ACROSS THE
REGION THROUGH WEDNESDAY. PRECIP WILL BE SUSTAINED OVERNIGHT BY
UPPER LEVEL DIVERGENCE AND BOUNDARY LAYER MOISTURE CONVERGENCE. KRAX
HAS BEEN SWITCHED TO TROPICAL Z-R RELATIONSHIP AS STORMS WILL BE
EFFICIENT RAIN PRODUCERS. A FLOOD WATCH WILL BE ISSUED FOR THE
ENTIRE AREA THROUGH 5 AM. THE FLOOD THREAT COULD CONTINUE THROUGH
WEDNESDAY WITH LITTLE CHANGE IN AIR MASS...BUT WILL LET THE MID
SHIFT EXTEND IT IF NECESSARY.

UPPER DIVERGENCE WEAKENS ON WEDNESDAY BUT BOUNDARY LAYER MOISTURE
CONVERGENCE REMAINS HIGH...SO CATEGORICAL POPS WILL BE CONTINUED.
DRYING BEGINS ON WEDNESDAY NIGHT AS THE ATLANTIC RIDGE MOVES FARTHER
EAST...ALLOWING THE TROUGH OVER THE TN VALLEY TO PROGRESS EAST AS
WELL. THIS GIVES A MORE WESTERLY WIND COMPONENT ALOFT...CUTTING OFF
THE DEEP MOISTURE FEED AND DECREASING POPS FROM WEST TO EAST THROUGH
THURSDAY. HOWEVER WITH MORE SUN WE WILL ALSO SEE MORE INSTABILITY
THURSDAY AFTERNOON...SO WILL HAVE POPS AS HIGH CHANCE WEST/LIKELY
EAST.

A CLOSED LOW CROSSING ONTARIO WILL PUSH A COLD FRONT ACROSS THE OHIO
VALLEY ON FRIDAY AND ACROSS THE CAROLINAS ON FRIDAY NIGHT. AHEAD OF
THE FRONT THE AIR MASS WILL BE UNSTABLE WITH PLENTY OF HEATING
(LOWER/MID 90S) AND RESUIDAL LOW LEVEL MOISTURE (DEWPOINTS AROUND
70). WITH STEEPENING LAPSE RATES ALOFT THERE WILL BE A GOOD CHANCE
OF THUNDERSTORMS WITH SOME POTENTIAL FOR SEVERE. THE FRONT PASSES
THORUGH ON FRIDAY NIGHT AND SHOULD BE THROUGH THE AREA BY 10Z
SATURDAY.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
MODELS ARE IN GOOD AGREEMENT THIS PERIOD...SHOWING HIGH PRESSURE
FROM THE UPPER MIDWEST BUILDING OVER THE STATE AND THE COLD FRONT
SETTLING ACROSS UPSTATE SC. THIS BRINGS LOWER DEWPOINTS AND SLIGHTLY
COOLER TEMPERATURES FOR THE WEEKEND...LOWS MID/UPPER 60S AND HIGHS
MID/UPPER 80S. MORE SURFACE BASED STABILITY AND BUILDING HEIGHTS
ALOFT WILL REDUCE PRECIP CHANCES TO LESS THAN CLIMATOLOGY. ON MONDAY
AND TUESDAY THE FLOW BECOMES MORE SOUTHERLY AND A WARMING TREND
BEGINS. SHOULD STILL REMAIN DRY WITH A WESTERLY FLOW ALOFT AND THE
UPPER RIDGE ACROSS THE GULF COAST.

&&

.AVIATION...
CONDITIONS VARYING BETWEEN MVFR TO LIFR ACROSS CENTRAL NC THROUGH
04Z DUE TO SCATTERED/NUMEROUS SHOWERS AND T-STORMS. AREAS OF
SHOWERS/ISOLATED T-STORMS EXPECTED TO CONTINUE OVERNIGHT WITH
CEILINGS MAINLY IN THE LIFR CATEGORY EXPECTED AFTER 04Z AND
PERSISTING THROUGH 14Z WED.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TO 5
AM.
&&

SHORT TERM/LONG TERM...DGS
AVIATION...WSS
Hazardous weather outlook, Jun 28, 2:34 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT TUE JUN 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
234 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD HEAVY RAIN IS EXPECTED THROUGH TONIGHT FROM SHOWERS AND
THUNDERSTORMS. A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH 5 AM
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A POTENTIAL FOR CONTINUED HEAVY RAIN FROM SHOWERS AND
THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. THE FLASH FLOOD WATCH
MAY NEED TO BE EXTENDED.

AFTER WEDNESDAY NIGHT THROUGH DAY SEVEN... NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED. HOWEVER...ANY
REPORTS OF HAZARDOUS WEATHER SHOULD BE RELAYED PROMPTLY TO THE
NATIONAL WEATHER SERVICE.

RFG

In the hours before

Special weather statement, Jun 28, 10:30 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT TUE JUN 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1030 AM EDT TUE JUN 28 2005

...HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND
EVENING...

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL NORTH
CAROLINA THIS AFTERNOON AND THIS EVENING. THE STORMS WILL PRODUCE
VERY HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREAS.
RAINFALL AMOUNTS COULD REACH BETWEEN 1 AND 3 INCHES IN AN HOUR.
THIS COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY IN URBAN
AREAS.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. IF
HEAVY RAINS OR FLOODING ARE OBSERVED OR A FLASH FLOOD WARNING IS
ISSUED...BE PREPARED TO MOVE TO HIGHER GROUND.

DGS
Special weather statement, Jun 28, 10:33 AM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT TUE JUN 28 2005

NCZ073-074-083-084-281630-
ANSON-MONTGOMERY-RICHMOND-STANLY-
1033 AM EDT TUE JUN 28 2005

...AREAS OF HEAVY RAIN WILL MOVE ACROSS RICHMOND...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 1230 PM EDT...

AT 1028 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND A FEW
THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT OF CENTRAL NORTH
CAROLINA FROM SOUTH CAROLINA. THE SHOWERS AND STORMS WERE MOVING
NORTH AT 15 MPH.

THESE SHOWERS AND STORMS WILL OVERSPREAD SECTIONS OF ANSON AND
RICHMOND COUNTIES BETWEEN 11 AM AND 12 NOON...AND PARTS OF STANLY
AND MONTGOMERY COUNTIES BETWEEN 12 NOON AND 1 PM. SINCE THE AIRMASS
IS VERY MOIST...THESE SHOWERS AND STORMS WILL PRODUCE RAINFALL
AMOUNTS AROUND AN INCH IN LESS THAN AN HOUR. THIS WILL RESULT IN
EXTENSIVE PONDING OF WATER ON AREA ROADWAYS...AND POSSIBLY LOCALIZED
FLOODING OF SMALL CREEKS AND STREAMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK OF BEING
STRUCK BY LIGHTNING. DONT TAKE ANY CHANCES....TAKE SHELTER
IMMEDIATELY.

WSS
Special weather statement, Jun 28, 2:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT TUE JUN 28 2005

NCZ007>010-023>026-040-041-075>077-084>086-088-282015-
ALAMANCE-CHATHAM-CUMBERLAND-DURHAM-FRANKLIN-GRANVILLE-HARNETT-HOKE-
LEE-MOORE-ORANGE-PERSON-RICHMOND-SCOTLAND-VANCE-WAKE-WARREN-
209 PM EDT TUE JUN 28 2005

...NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DRIFT NORTH ACROSS
SECTIONS OF THE SANDHILLS AND NORTHEAST PIEDMONT THROUGH THROUGH
415 PM EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN ABOUT 20 MILES EITHER
SIDE OF HIGHWAY 1. THE SHOWERS AND STORMS WERE DRIFTING SLOWLY TO
THE NORTH NORTHEAST. DUE TO THE SHOWERS AND STORMS SLOW MOVEMENT AND
THE VERY  MOIST AIRMASS IN PLACE...THESE SHOWERS AND STORMS WILL
PRODUCE RAINFALL AMOUNT BETWEEN AN INCH TO AN INCH AND A HALF IN
LESS THAN AN HOUR. THE HEAVIER SHOWERS AND STORMS MAY PRODUCE
BETWEEN 2 AND 3 INCHES IN 60 MINUTES.

SOME LOCATIONS AFFECTED BY THESE SHOWERS AND STORMS
INCLUDE...SOUTHERN PINES... CARTHAGE... RAEFORD... LILLINGTON...
SANFORD... PITTSBORO...RALEIGH... DURHAM... HENDERSON...OXFORD AND
WARRENTON.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH IS EXPECTED
IN MOST AREAS THROUGH 4 PM. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...
STREAMS AND SOME ROADS CAN BE EXPECTED.

WSS
Special weather statement, Jun 28, 2:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT TUE JUN 28 2005

NCZ028-043-078-281930-
EDGECOMBE NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...GOLDSBORO...MOUNT OLIVE...
TARBORO AND WILSON
218 PM EDT TUE JUN 28 2005

A RAGGED LINE OF SLOW MOVING THUNDERSTORMS WILL MOVE SLOWLY WEST INTO
MOUNT OLIVE...GOLDSBORO...TARBORO...AND INTO EASTERN WILSON COUNTY
AROUND STANTONSBURG AND SARATOGE BY 230 PM. THESE STORMS
WILL PRODUCE VERY HEAVY RAIN...WITH RAINFALL AMOUNTS RANGING UP TO 2
INCHES AS THEY PASS. MINOR FLOODING ON ROADS AND LOW LYING AREAS IS
POSSIBLE. SOME ROADS WHICH MAY EXPERIENCE SOME FLOODING INCLUDE THE
CORRIDORS OF ROUTES 111 AND 117 IN WAYNE COUNTY AND ALONG ROUTE 258
IN EDGECOMBE COUNTY.

PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD BE ALERT FOR RISING WATER
AND BE PREPARED TO TAKE ACTION TO PROTECT LIVES AND PROPERTY. DRIVERS
SHOULD BE ALERT FOR WATER ON THE ROADS AND REDUCE SPEEDS TO AVOID
HYDROPLANING.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:02 PM EDTFlash Flood WarningRAHStanly88 min

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.